2014 Volume 5 Pages 1-4
A 29-year-old man was admitted to our hospital with severe nausea and hyperglycemia due to diabetic ketoacidosis (DKA). He had started receiving olanzapine (2.5 mg/day) from another hospital for clinical depression 3 months before presentation. His olanzapine plasma level on the second day (before the administration of insulin) was 1.887 ng/mL. (The therapeutic blood level is 9.3 ng/ml after 24 hours in the acute phase). By checking both the plasma level of olanzapine and the U-CPR every few days, we tried to verify impaired glucose tolerance during treatment with olanzapine. Our findings suggest that even young adults who are judged to not be at any risk of diabetes can develop DKA at low plasma concentrations of olanzapine (even in low-dose olanzapine therapy), and can recover from impaired glucose tolerance. In addition, HbA1c levels go down as insulin secretory ability improves.